Utah, 2019Dense Fog in Utah, February 15, 2019
February 15, 2019 · NWS GJT · 2 events in 2 counties and zones
Rapid clearing and very wet low levels in the wake of an atmospheric river event led to areas of dense fog in the northern and central valleys.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rapid clearing and very wet low levels in the wake of an atmospheric river event led to areas of dense fog in the northern and central valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 15, 12:12 AM MST, 1 hour 18 minutes earlier.
Area forecast discussion, Feb 15, 12:12 AM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1212 AM MST Fri Feb 15 2019
.UPDATE...
Issued at 1208 AM MST Fri Feb 15 2019
Rapid clearing and very wet low levels from the recent rain and
snow has allowed areas of dense fog to form in many of our
valleys. The fog will be rolling in and out, so not expecting a
long duration persistent fog all night, but it will be around.
Also getting into the convective phase of this system with showers
becoming more scattered in nature with the heavier rain/snow
shutting down for the most part. Have allowed the eastern Utah
winter weather advisories to expire and will be evaluating the
remaining areas for earlier dismissals as this system vacates the
area.
&&
.SHORT TERM...(Tonight through Friday night)
Issued at 304 PM MST Thu Feb 14 2019
Afternoon GOES satellite imagery is a sight to behold today over
western North America. An impressive atmospheric river extends
from the central Rockies southwestward through California and off
into the eastern Pacific ocean, and it does not stop there.
Experimental advective-layered precipitable water imagery shows
this "Pineapple Express" of moisture extending over 5000 miles
from western Colorado, past the southeast coast of Hawaii
terminating in the equatorial Pacific near the Marshall Islands.
Such a visually spectacular presentation on satellite imagery
usually means many societal impacts at the surface, and this event
is no different. Strong winds continue at the highest elevations
as a powerful 150-knot jet core sits over southeast Utah. Heavy
snow is currently falling across all major mountain ranges in
southeast Utah and southwest Colorado, with travel over mountain
passes becoming increasingly difficult as the day progresses. As
is typical with such a tremendous stream of subtropical moisture,
warm air has flooded in from the southwest and much of the
snowfall is falling in relatively warm temperatures. Closer to
the valley floors, warmer air has kept precipitation in the form
of rain along the New Mexico and Arizona border.
The forecast through the rest of this event remains locked-in
over much of eastern Utah and western Colorado. Short-term
guidance is in excellent agreement showing the precipitation
shield overspreading all mountain ranges and valley locations.
Warm air in the leeward valleys will result in a mainly rain
event. Higher up, a thick, higher-density snow will fall heavily
at times. While snow ratios will not be particularly high
(forecast guidance generally in the 10 to 1 range), this event
will make up for it with pure quantity of moisture. All systems
are go for final storm totals over 1 foot in the San Juans, Elk
and west Elks, Flat Tops and Park ranges.
The only area where lower confidence exists is along the US 160
corridor in the southern foothills and valleys of the San Juans.
Extreme precipitation rates can often overcome warm air near the
surface through adiabatic cooling processes. This appears to be
ongoing over the southern valleys, where locations such as Cortez
have remained in the mid-30s (original forecast was low 40s) throughout
the day as a mix of rain and snow falls. However, it is unclear
whether precipitation rates will continue to support this cooling
near the surface through the afternoon and early evening. Forecast
guidance actually supports a slight rise in temperatures aloft as
the core of the Pacific moisture stream moves over the Four
Corners around 0z. If precipitation rates slow, more rain than
snow will likely be the result in valleys south of US 160.
However, the decision was made to extend the Winter Weather
Advisory westward to the Utah border in southwest Colorado, given
numerous reports of 1-2 inches of snow already accumulated on
unpaved surfaces north of Cortez, as well as in Mesa Verde
National Park.
The core of the Atmospheric River moves over the Four Corners
early this evening and this is when rain and snow rates will be at
their greatest. Precipitable water values will peak at around 4
standard deviations above the mean- a true testament to the
astounding moisture content with this system. After midnight,
things will wind down fairly quickly. The moisture stream sags
south and east and dry air moves in from the west by mid-morning
Friday. Snow will linger the longest in the central and northern
mountains, however any shower activity will end by noon even in
the highest terrain.
A weak ridge axis will pass early on Friday afternoon before our
next fast-moving system drops in from the northwest. This system
will spread clouds and some isolated shower activity southward
into northeast Utah shortly after sunset. A cold front will
accompany this system, passing into far northwest Colorado by
midnight Saturday.
.LONG TERM...(Saturday through Thursday)
Issued at 304 PM MST Thu Feb 14 2019
A cold front will march through the western slope on Saturday
morning, bringing snow showers to valley locations and a period of
moderate snow to the mountains. Forecast guidance is in fairly
good agreement indicating a solid 4 to 8 inch event across much of
the higher terrain, with light snow lingering behind the front
into Sunday afternoon. A sprawling longwave trough will consume
much of the western CONUS behind this front and is forecast to
persist through the remainder of the long-term forecast period.
Much colder air will spill southward, and forecast guidance
indicates temperatures will run around 10 degrees below average
behind the front on Monday and Tuesday. Despite the high
confidence in west- coast toughing and cooler temperatures, lower
confidence exists regarding specific precipitation details.
Several weak and muddled waves will pass through on Sunday, and
Monday, before a stronger southern stream system spins through on
Tuesday. With cold air and moisture in place, more snow is all but
a guarantee in the mountains through the middle of next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1046 PM MST Thu Feb 14 2019
Light to moderate showers will continue through about 12Z with
general clearing from west to east through sunrise. Showers will
become scattered in nature as well with the more persistent
showers confined to areas along the divide after 12Z through about
15Z before clearing out. ILS breakpoints will be reached at times
under showers with lower CIGS and VSBY down to MVFR/IFR at times.
Improving CIGS will be seen after 15Z with skies becoming
scattered Friday afternoon and VFR conditions prevailing.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Dense Fog Advisory until 11 AM MST this morning for COZ001-002-
005>007-011-021.
Winter Storm Warning until noon MST today for COZ004-009-012>014-
018-019.
Winter Weather Advisory until 9 AM MST this morning for COZ003-
017-021>023.
Winter Weather Advisory until noon MST today for COZ010.
UT...Dense Fog Advisory until 11 AM MST this morning for UTZ022-024-
027-029.
&&
UPDATE...JDC
SHORT TERM...MAC
LONG TERM...MAC
AVIATION...MDAHazardous weather outlook, Feb 14, 4:23 AM MST, 21 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
423 AM MST Thu Feb 14 2019
COZ001>014-017>023-UTZ022>025-027>029-151300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
423 AM MST Thu Feb 14 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A Pacific storm system will bring widespread rain and snow to
eastern Utah and western Colorado this afternoon and tonight.
Heavy snowfall is expected across the mountains with snowfall
accumulations from 6 to 12 inches expected by early Friday
morning. The valleys will see a wintry mix with an inch or two of
wet snow possible, expect near Gunnison and Pagosa Springs where
snowfall accumulations may approach 6 inches.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Cool and unsettled weather will remain in the region through
early next week with temperatures dropping below normal over the
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Feb 14, 8:01 PM MST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
801 PM MST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM SNOW 2 ENE HESPERUS 37.30N 107.99W
02/14/2019 E11.0 INCH LA PLATA CO TRAINED SPOTTER
STARTED SNOWING AT 10:15AM AND IS STILL
SNOWING AT THE TIME OF THE REPORT 8PM.
&&
KJSLocal storm report, Feb 14, 8:31 PM MST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
831 PM MST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM SNOW 5 NW PAGOSA SPRINGS 37.32N 107.08W
02/14/2019 M6.0 INCH ARCHULETA CO TRAINED SPOTTER
24-HR SNOWFALL TOTAL AS OF 6:30PM AND IT IS
STILL SNOWING.
&&
KJSLocal storm report, Feb 14, 11:11 PM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1111 PM MST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM SNOW CORTEZ 37.34N 108.59W
02/14/2019 E1.7 INCH MONTEZUMA CO CO-OP OBSERVER
0.4 INCHES FELL IN THE AFTERNOON, CHANGED
OVER TO RAIN AND THEN AN ADDITIONAL 1.3
INCHES OF SNOW FELL BETWEEN 4:30 PM AND 7 PM
BEFORE SWITCHING BACK TO RAIN OR MIXING IN.
TOTAL ACCUMULATION 1.7 INCHES.
&&
MDADense Fog, Eastern Uinta Basin
- When
- February 15, 1:30 AM MST to 8:30 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Dense fog was observed at the Vernal Regional Airport with visibility at or below a quarter mile for several hours.
Dense Fog, Grand Flat and Arches
- When
- February 15, 7:00 AM MST to 8:30 AM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- ASOS
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Dense fog was observed at the Canyonlands Field Airport with visibility at or below a quarter mile.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Missouri, February 15, 20191 death · 17 injured · 12 events
- Winter Weather in Missouri, February 15, 20191 death · 5 injured · $1.5 million · 2 events
- Winter Storm and Winter Weather in Kentucky, February 15 to 16, 2019$10,000 · 22 events
- Winter Storm and Winter Weather in Illinois, February 15, 201919 events
- Winter Weather in Nebraska, February 15, 201914 events
- Winter Storm and Winter Weather in Missouri, February 15, 201911 events
- High Wind in Wyoming, February 15, 201966 kt wind · 6 events
- Winter Weather in Indiana, February 15, 20196 events
- Winter Weather in Colorado, February 15 to 16, 20193 events
- Heavy Snow in Oregon, February 15, 20192 events
- High Wind in New Mexico, February 15 to 16, 201956 kt wind · 1 event
- Avalanche in Idaho, February 15, 2019$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798349, 798350.